Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 6, 2018, 5:02 AM CDT for 5 counties in Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2018, 5:02 AM CDT (10:02 UTC)
- Expired
- Jun 6, 2018, 5:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Twin Cities, MN
Counties Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098
WWUS83 KMPX 061002
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 AM CDT WED JUN 6 2018
MNZ060>063-068>070-061045-
Anoka-Washington-Dakota-Hennepin-Carver-Ramsey-Scott-
502 AM CDT WED JUN 6 2018
...A LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT THE
TWIN CITIES METRO AREA THIS MORNING...
At 501 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Coon Rapids to Chanhassen to near
Henderson. Movement was east at 65 mph.
Winds in excess of 45 mph are possible with these storms.
Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Burnsville and
Blaine.
LAT...LON 4455 9391 4464 9377 4468 9377 4468 9388
4489 9374 4521 9364 4530 9275 4509 9277
4507 9280 4504 9278 4475 9281 4471 9273
4463 9273 4463 9279 4456 9279
TIME...MOT...LOC 1001Z 263DEG 55KT 4517 9331 4487 9354 4458 9385
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 6, 4:51 AM CDT, 11 minutes earlier.
Area forecast discussion, Jun 6, 4:51 AM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 451 AM CDT Wed Jun 6 2018 .SHORT TERM...(Today and tonight) Issued at 447 AM CDT Wed Jun 6 2018 Early this morning, MCS with leading line of thunderstorms was racing eastward at about 60 MPH. Downstream instability is lower as is the overall effective shear, but the organized line of storms have demonstrated good cold pool balance particularly across central MN. This line of storms will continue to produce northwesterly winds in the 35-45 MPH range across a wide area early this morning despite running into a less favorable environment. There could be sporadic winds in excess of 60MPH through about 6AM this morning. The storms will end rather quickly with the speed of this system. By mid morning, the precipitation should be coming to an end across western MN, which will spread east through mid day. Considerable cloud cover left over from the MCS will take much of the day to clear out and with outflow boundary that moved through early this morning, afternoon thunderstorm potential will remain very limited this far north as has been the thinking the last couple of days. The front will most likely be shunted south into Iowa, leaving the airmass along and south of the front to become very unstable by this afternoon. CAMs generally agree the front will shift south of the MN/Iowa border and convective initiation will take place there. Tonight will be a quiet night with all of the thunderstorm acitivity well south of the area. Winds will become light tonight under partly cloudy skies. .LONG TERM...(Thursday through Tuesday) Issued at 447 AM CDT Wed Jun 6 2018 Main issues in the long term will be placement of a wavy boundary Thursday through Saturday, which will determine precipitation potential these days. Then off to Monday, when a stronger front will be moving across the area and the potential for a more bona fide severe risk exists. Front that will move through here today will stall out over Iowa tonight, then hang out over/near the MPX area through Saturday night, when high pressure pushing down from Hudson Bay looks to push the boundary south and west of the area. There continues to be significant model disagreement with how quickly the precip returns, with the GFS bringing precip back in as early as Thursday afternoon. This looks unlikely with how far southwest the front looks to be, with the ECMWF/MPAS/Canadian more Thursday night for bringing precip back, which is the favored solution at this point. Right now, Friday into Friday night is looking like the most favored time for seeing storms. Severe storm threat will not be all that high, as once again shear looks to be lacking as h5 heights will be building, sending the better flow north. What we will have to watch is the heavy rain threat given a slow moving/stationary boundary that will be forcing the activity resulting in the threat for training and repeated rounds of storms. As heights slowly build through the weekend, this should slowly suppress precip chances, with a dry day eventually resulting for Sunday. Break from active weather will be short lived though as a strong wave moving across southern Canada will drive a strong cold front across the area Monday. We'll see an EML and a warm and humid airmass at the surface surge north into the area. South of the Canadian low, a jet streak is progged to cut across the Dakotas into western MN, so we will actually see shear values around 50 kts. CWASP values from the GFS/ECMWF are both up around 80%, so we'll have to keep a close eye on trends for Monday in the coming days. Behind this front, we get into a dry zonal flow, which will dry us out and result in seasonable temperatures heading into the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 944 PM CDT Tue Jun 5 2018 Convection is well underway in western South Dakota, and is starting to get going in North Dakota. Would expect the HRRR and HopWRF to get a reasonable handle on things with the 03Z and 06Z runs, and output from earlier runs still looks fairly reasonable. So, at this point kept close to the going forecasts, which bring things across the CWA from around 07Z through 15Z or so. Once things get closer the timing, ceilings, and visibilities should be able to be pinned down a bit better, but overall trends looks similar to previous expectations. KMSP...Main uncertainty is with what the eventual ceilings and visibilities will be, which will depend on exactly where the strongest remaining portion of the MCSs track. Timing could also differ from +/- 2 hours from current estimate. /OUTLOOK FOR KMSP/ Thursday...VFR. East wind around 5 kt. Thursday night...MVFR possible with a chance of showers and thunderstorms. Southeast wind 5 to 15 kt. Friday...VFR. Southeast wind 5 to 10 kt. Friday night...MVFR possible late with a chance of showers and thunderstorms. Southeast wind around 10 kt. Saturday...MVFR possible with a chance of showers and thunderstorms. Southeast wind 5 to 10 kt becoming east. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...MPG AVIATION...
Hazardous weather outlook, Jun 5, 11:28 AM CDT, 17 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1128 AM CDT Tue Jun 5 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061630- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1128 AM CDT Tue Jun 5 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A complex of thunderstorms is expected to move southeast through much of central and southern MN, and into western WI overnight through Wednesday morning. A few storms could be severe with damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional storms may develop Wednesday afternoon, primarily across far southern Minnesota. If storms do develop, severe weather is possible. There are chances for thunderstorms Thursday through Saturday. The strongest storms are likely to occur Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. AMK
In the hours before
Special weather statement, Jun 6, 1:54 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
154 AM CDT WED JUN 6 2018
MNZ041-042-047-048-060800-
Stevens-Pope-Douglas-Todd-
154 AM CDT WED JUN 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...NORTHWESTERN
POPE...NORTHERN STEVENS AND TODD COUNTIES...
At 153 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bluffton to near Melby to Silver
Bridge. Movement was east at 50 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Alexandria, Morris, Long Prairie, Staples, Browerville, Clarissa,
Evansville, Eagle Bend, Carlos, Bertha, Brandon and Lowry.
A severe thunderstorm watch remains in effect until 600 AM CDT for
central and west central Minnesota.
LAT...LON 4635 9466 4603 9465 4595 9477 4554 9581
4563 9626 4576 9625 4576 9576 4611 9577
4611 9515 4637 9515
TIME...MOT...LOC 0653Z 282DEG 46KT 4648 9519 4610 9575 4576 9661Local storm report, Jun 6, 3:09 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 AM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND GST BENSON 45.32N 95.60W
06/06/2018 M67 MPH SWIFT MN AWOS
&&Special weather statement, Jun 6, 5:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 AM CDT WED JUN 6 2018
MNZ060>063-068>070-061045-
Anoka-Washington-Dakota-Hennepin-Carver-Ramsey-Scott-
502 AM CDT WED JUN 6 2018
...A LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT THE
TWIN CITIES METRO AREA THIS MORNING...
At 501 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Coon Rapids to Chanhassen to near
Henderson. Movement was east at 65 mph.
Winds in excess of 45 mph are possible with these storms.
Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Burnsville and
Blaine.
LAT...LON 4455 9391 4464 9377 4468 9377 4468 9388
4489 9374 4521 9364 4530 9275 4509 9277
4507 9280 4504 9278 4475 9281 4471 9273
4463 9273 4463 9279 4456 9279
TIME...MOT...LOC 1001Z 263DEG 55KT 4517 9331 4487 9354 4458 9385The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 1:54 AM CDT | Special Weather Statement | MPX | Douglas, Stevens, Todd | 66 min |
| Jun 6, 2:09 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Todd | 51 min |
| Jun 6, 2:18 AM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 57 min |
| Jun 6, 2:20 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Yellow Medicine | 55 min |
| Jun 6, 3:11 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Pope, Stearns, Swift | 34 min |
| Jun 6, 3:35 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 25 min |
| Jun 6, 3:42 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns | 33 min |
| Jun 6, 3:57 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley, Wright | 48 min |
| Jun 6, 4:34 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet, Sibley, Watonwan | 41 min |
| Jun 6, 4:50 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 25 min |
| Jun 6, 5:24 AM CDT | Special Weather Statement | MPX | Faribault, Freeborn, Steele, Waseca | 66 min |
| Jun 6, 6:05 AM CDT | Special Weather Statement | MPX | Barron, Dunn | 55 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.